A causal relationship between the blood disorder and the vaccine has not been determined.
A recent Daily Mail headline reads, "EXCLUSIVE: Wife of 'perfectly healthy' Miami doctor, 56, who died of a blood disorder 16 days after getting Pfizer Covid-19 vaccine is certain it was triggered by the jab, as drug giant investigates first death with a suspected link to shot." The headline gives the impression that the husband died because of the vaccine, despite authorities still investigating the death. Dr. Gregory Michael was a 56-year-old obstetrician and gynecologist based in Miami Beach. He received the vaccine on December 18 and died 16 days later from a brain hemorrhage, according to his wife, Heidi Neckelmann. According to reports, Michael developed a severe form of a condition known as acute immune thrombocytopenia, which prevented his blood from clotting properly. In response to this, Pfizer, the maker of the vaccine, said it was “actively investigating [...] but we don’t believe at this time that there is any direct connection to the vaccine,” noted the New York Times. Pfizer added: “There have been no related safety signals identified in our clinical trials, the post-marketing experience thus far, or with the technology used to make the vaccine. Our immediate thoughts are with the bereaved family.” Local and federal agencies are still investigating Michael’s death, but vaccine experts and hematologists have emphasized that this case is extremely rare, and the coincidental timing of ITP (immune thrombocytopenia) and vaccination do not demonstrate causality. James Bussel, a professor emeritus of pediatrics at Weill Cornell Medicine in New York, said that "Michael's case is out of the norm for ITP, as the sudden drop in platelet count to zero in just three days would be extremely unlikely." He added: "While we do not know what happened, there is a chance Michael may have been predisposed to ITP, and the vaccine may have triggered an immune attack on his thrombocytes. There are also two other ITP diagnoses that physicians know of which occurred after vaccination for COVID-19, but those cases responded to treatment." Paul Offit, director of the Vaccine Education Center at the Children's Hospital of Philadelphia, said while it is important to investigate whether or not the vaccine may be associated with adverse events such as ITP, just because two things happen at the same time does not mean their relationship is causal. Since the investigation into this death is currently ongoing, we simply don't know whether his death was due to the vaccination. Since the causation is yet to be determined, it is misleading to say that he died of the vaccine. The COVID-19 pandemic has given rise to a lot of potentially dangerous misinformation. For reliable advice on COVID-19 including symptoms, prevention and available treatment, please refer to the World Health Organisation or your national healthcare authority.